Skip to main content

Save $1 with Theraflu

open icon close icon
medicine, pharmaceutics, healthcare and people concept - senior male customer with drug at pharmacy

Common Cold and Flu Medicine Ingredients

Cold and flu medicines come in all shapes and sizes, with many different ingredients.

When you’re in the over-the-counter medications aisle looking for cold and flu relief, you generally reach for a product because of the symptoms it treats. But when you only have a minute, you may not have time to really understand the list of ingredients in that product. Each ingredient treats a specific symptom so it’s important to understand what they are and what they do. Using various Theraflu products, let’s examine some of the main symptom relieving ingredients you’ll find in over-the-counter cold and flu medication.

1. Acetaminophen

Acetaminophen is a pain reliever and fever reducer that you’ll find in many cold and flu products. This active ingredient is both an analgesic (pain reliever) and an antipyretic (fever reducer).1 The way acetaminophen works to relieve pain and reduce fever is by elevating the pain threshold and acting on the heat regulating center of the brain.1 You’ll find acetaminophen in several Theraflu products including Theraflu ExpressMax Severe Cold & Cough Value Pack Caplets.

 

What symptoms does it relieve?

Acetaminophen can help relieve mild to moderate pain from any of the following conditions:1,6

  • Headache
  • Muscle ache
  • Menstrual period pain
  • Cold
  • Sore throat
  • Toothache
  • Backache

 

Acetaminophen also helps reduce fever.1,6

 

How to use

Acetaminophen often comes in combination with other active ingredients like dextromethorphan HBr and phenylephrine HCl.1,6 Always follow the directions on the product label when taking a medication that contains acetaminophen.1,6 Acetaminophen should not be taken at the same time as other medications that also contain acetaminophen. Acetaminophen is contained in many medicines to treat pain, fever, symptoms of cold and flu, and sleep medicines. If you have liver disease, talk to your doctor before taking acetaminophen. Do not take more than the recommended dose, as this may be harmful, including serious harm to your liver.

2. Diphenhydramine HCI

Diphenhydramine HCI is a type of antihistamine used to relieve irritated, itchy, watery eyes; sneezing; and runny nose caused by allergies or the common cold. Antihistamines work by blocking the substances involved in the body's response to an allergen. 2 You’ll find diphenhydramine in Theraflu Nighttime Severe Cold & Cough Syrup, among other Theraflu products.2

 

What symptoms does it relieve?

Diphenhydramine can help provide relief for the following symptoms caused by allergies, hay fever, or the common cold:2

  • Red, itchy, water, or irritated eyes
  • Sneezing
  • Runny, itchy nose

Diphenhydramine may also help relieve cough due to minor airway or throat irritation.2 It’s important to note that while diphenhydramine can help provide relief for the above symptoms, it is not intended to treat the cause of the symptoms.2

 

How to use

Diphendyramine often comes in combination with other active ingredients like acetaminophen and phenylephrine HCl in cold and flu medication.2 Always follow the directions on the product label when taking a medication that contains diphenhydramine.2 Diphenhydramine should not be taken at the same time as other medications that also contain diphenhydramine as this could cause overdose. Never take more than the recommended dose.2

3. Dextromenthorphan HBr

You’ll find dextromenthorphan HBr as an additional ingredient in many Theraflu products such as Theraflu Multi-Symptom Severe Cold Hot Liquid Powder. It’s in a class of medications called antitussives and acts as a cough suppressant. It works by decreasing activity in the part of the brain that causes coughing.3

 

What symptoms does it relieve?

Dextromenthorphan can help temporarily relieve cough that is caused by the flu or the common cold.3 It’s important to note that while dextromenthorphan can help relieve a cough that’s a symptom of another issue, it is not intended to treat the cause of the cough itself.3

 

How to use

Dextromenthorphan often comes in combination with other ingredients like antihistamines and decongestants.3 Always follow the directions on the product label when taking a medication that contains dextromenthorphan.3 Dextromenthorphan should not be taken at the same time as other medications that also contain dextromethorphan as this could cause overdose. Never take more than the recommended dose.3

4. Phenylephrine HCI

Phenylephrine HCI is used to relieve nasal discomfort caused by colds and allergies. It’s also used to relieve sinus congestion and pressure. It works by reducing swelling of the blood vessels in the nasal passages. It’s a decongestant that you’ll find as a secondary ingredient in several Theraflu products such as Theraflu® ExpressMax® Nighttime Severe Cold & Cough Liquid Powder. You’ll find it in the daytime formula as well.4

 

What symptoms does it relieve?

Phenylephrine is used to relieve the following symptoms:

  • Nasal congestion caused by the common cold, allergies, or hay fever
  • Sinus congestion and pressure

It’s important to note that phenylephrine is not indicated to treat the cause of these symptoms, only to provide relief from these symptoms.4

 

How to use

Phenylephrine may come in combination with other ingredients in cold and cough medications such as Theraflu Nighttime Severe Cold & Cough Syrup.4 Always follow the directions on the product label when taking a medication that contains phenylephrine.3 Never take more than the recommended dose.3

5. Guaifenesin

Guaifenesin is an expectorant that helps thin mucus in the body’s air passages in order to make coughing and clearing the airways easier.5 You’ll find guaifenesin in various Theraflu products including Theraflu Cough Relief Hot Liquid Powder.

 

What symptoms does it relieve?

Guaifenesin is primarily used to provide relief from chest congestion.5 While it can help control chest congestion symptoms, it is not indicated to treat the cause of the symptoms.5

 

How to use

Guaifenesin often comes in combination with decongestants, cough suppressants, and antihistamines in cold and cough medication.5 You should always follow the directions listed on the product label when taking a medication that contains guaifenesin.5 Never take more than the recommended dose and do not take guaifenesin in combination with another product that contains guaifenesin, as this may result in an overdose.5

 

Next time you catch a cold or the flu and need symptom relief, you can now quickly navigate the over-the-counter medications aisle with confidence. You’ve got the additional knowledge you need to choose the right Theraflu product for you, and a little more education on how these ingredients work to bring you relief.

Recommended Articles